Drought, Smith
- When
- February 1, 12:00 AM CST to February 12, 11:59 PM CST
- Where
- Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.375, -95.269 (the zone’s center; the record gives no point)
Severe drought (D2) conditions continued to start the month of February across much of Smith and Cherokee Counties in East Texas, despite near to slightly above normal rainfall that fell during January. However, a prolonged period of rain fell across all of East Texas throughout the first three weeks of February, with widespread rainfall amounts of six to in excess of nine inches falling across…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe drought (D2) conditions continued to start the month of February across much of Smith and Cherokee Counties in East Texas, despite near to slightly above normal rainfall that fell during January. However, a prolonged period of rain fell across all of East Texas throughout the first three weeks of February, with widespread rainfall amounts of six to in excess of nine inches falling across Smith and Cherokee Counties, as well as the remainder of East Texas. These amounts eliminated the remaining short and longer term dryness that had developed since the late summer of 2019, with considerable runoff resulting in extensive areas of flash flooding across these areas on the 12th, where numerous roads were flooded and closed. The runoff also recharged the area lakes, rivers, creeks, and streams, with much above normal streamflows returning by the third week of the month across the Sabine and Neches River basins. By the end of the month, even abnormally dry (D0) conditions were eliminated across the western sections of East Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 31, 11:35 PM CST, 25 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Shreveport LA 1135 PM CST Fri Jan 31 2020 .AVIATION... VFR conditions will continue through the 01/06Z TAF period. Extensive areas of cu with cigs between 4-6kft will persist across much of the region overnight, but gradually diminish from W to E across much of E TX/portions of SW AR by or prior to daybreak Saturday, and across Scntrl AR/N LA through mid to late morning. Some sct cu may persist through the afternoon though across the Ern sections of Ncntrl LA and Scntrl AR, before clearing by 00Z. Otherwise, SKC is expected elsewhere through much of the daytime and evening hours. Lt W or Lt/Vrb winds overnight will become WNW 6-9kts after 15Z. /15/ && .PREV DISCUSSION... /issued 1007 PM CST Fri Jan 31 2020/ SHORT TERM.../Tonight/ The evening RGB satellite imagery still indicates a considerable cu field lingering across much of SW AR/N LA/extreme Ern TX, with a secondary axis of cu noted farther W across SE OK/ECntrl TX, near the center of the upper trough axis extending from NW AR SW into Srn OK and N TX. The back edge of the cu field has shown a tendency to build a little S in the last couple of hours, and may eventually affect much of E TX before clearing late tonight as a deeper wedge of drier air continues to mix ESE with the upper trough passage. Although some very patchy FG may develop over portions of Deep E TX, believe that the cu field will limit FG formation and thus have removed the patchy FG wording for this area. Temps have fallen off quickly with the initial clearing line across much of E TX, but this should be short-lived as some temp recovery may occur as the cu moves back in. Was tempted to raise min temps a tad across Ncntrl LA tonight, but believe that some thinning or clearing of the cu cigs should allow for temps to fall off to near 40 degrees, and thus have made some minor adjustments to temps here. Otherwise, little changes were needed elsewhere other than to time to clearing line from W to E late tonight through midday Saturday. After nearly a week of the grey/dreary sky and rain, we should finally see the return of a mystery bright glowing object in the sky, which will result in afternoon temps returning back to near or slightly above seasonal norms. Zone update already out...grids will be available shortly. 15 && .PRELIMINARY POINT TEMPS/POPS... SHV 38 59 40 73 / 0 0 0 0 MLU 39 58 40 72 / 0 0 0 0 DEQ 32 58 36 72 / 0 0 0 0 TXK 37 58 39 72 / 0 0 0 0 ELD 38 57 38 73 / 0 0 0 0 TYR 35 61 41 74 / 0 0 0 0 GGG 35 61 40 74 / 0 0 0 0 LFK 37 63 40 74 / 0 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 15
Hazardous Weather Outlook National Weather Service Shreveport LA 1233 PM CST Fri Jan 31 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-011845- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1233 PM CST Fri Jan 31 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... No hazardous weather expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... A cold front will bring showers and embedded thunderstorms to the Four State region next Monday through Thursday. Severe thunderstorms with the potential for heavy rainfall cannot be ruled out for portions of the area on Tuesday and Wednesday, as a cold front moves across the region. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870330, 870331.